MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT0820
Medical Device Problem Code Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/21/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2021-01571.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right internal carotid artery using penumbra smart coils (smart coil), a penumbra smart coil detachment handle (handle), a non-penumbra microcatheter, and a guidewire.During the procedure, the physician successfully detached three smart coils in the target vessel using the handle.While attempting to detach the fourth smart coil, the smart coil failed to detach after several attempts.Therefore, the physician manually detached the smart coil.Next, the physician successfully detached nine smart coils in the target vessel using the same handle.While attempting to detach the next smart coil, the same issue occurred.Therefore, the physician also manually detached the smart coil.The procedure was completed at this point.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil confirmed that the embolization coil was detached from the pusher assembly.Further evaluation revealed that the pet lock was broken on the proximal end of the pusher assembly and the pull wire was retracted from the pusher assembly ddt.This damage was likely occurred due to the manual detachment attempted during the procedure.If the pet lock is broken, and the pull wire is retracted from the ddt, the embolization will detach from its pusher assembly.The detached embolization coil was not returned for evaluation.Based on the returned condition, the root cause of the smart coil failure to detach during the procedure could not be determined.Evaluation of the returned smart coil confirmed that the embolization coil was detached from the pusher assembly.Further evaluation revealed that the pet lock was broken on the proximal end of the pusher assembly and the pull wire was retracted from the pusher assembly ddt.This damage was likely occurred due to the manual detachment attempted during the procedure.If the pet lock is broken, and the pull wire is retracted from the ddt, the embolization will detach from its pusher assembly.The detached embolization coil was not returned for evaluation.Based on the returned condition, the root cause of the smart coil failure to detach during the procedure could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the root cause of the smart coil failure to detach due to the returned condition.This report is associated with mfr report number: 3005168196-2021-01571 h3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12186057
Report Number3005168196-2021-01570
Device Sequence Number16394060
Product Code HCG
UDI-Device Identifier00814548014753
UDI-Public00814548014753
Combination Product (Y/N)Y
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/03/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/23/2026
Device Model Number400SMTSFT0820
Device Catalogue Number400SMTSFT0820
Device Lot NumberF104836
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/14/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 06/21/2021
Supplement Date Received by Manufacturer08/02/2021
Initial Report FDA Received Date07/16/2021
Supplement Report FDA Received Date08/03/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age70 YR
Patient Weight65
Date Report Sent to FDA01/01/2005